Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 56, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2009, 9:12 PM CDT for Clay County, Union County, Yankton County, South Dakota. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 9:12 PM CDT (02:12 UTC)
- Expired
- Jun 17, 2009, 10:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Clay County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:12 PM CDT | HAIL 1 | Meckling, SD | |
| Jun 17, 9:22 PM CDT | HAIL 1 | N Meckling, SD | |
| Jun 17, 9:24 PM CDT | TSTM WND GST 60 | 3 Sw Meckling, SD | ALSO HAIL UP TO 3/4 INCH |
| Jun 17, 9:24 PM CDT | HAIL 0.75 | 3 Sw Meckling, SD | 50 TO 60 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 180212 SVRFSD SDC027-127-135-180300- /O.NEW.KFSD.SV.W.0056.090618T0212Z-090618T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 912 PM CDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA WESTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1000 PM CDT * AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MECKLING...OR 10 MILES WEST OF VERMILLION... AND WAS MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MECKLING AROUND 920 PM CDT... VERMILLION AROUND 930 PM CDT... UNION COUNTY STATE PARK AROUND 955 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. && LAT...LON 4306 9674 4278 9663 4278 9711 4291 9728 TIME...MOT...LOC 0211Z 263DEG 20KT 4283 9710 $$ WEISSER
2 follow-up statements
000 WWUS53 KFSD 180226 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 926 PM CDT WED JUN 17 2009 SDC027-127-135-180300- /O.CON.KFSD.SV.W.0056.000000T0000Z-090618T0300Z/ YANKTON SD-UNION SD-CLAY SD- 926 PM CDT WED JUN 17 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL CLAY...WESTERN UNION AND SOUTHEASTERN YANKTON COUNTIES... AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MECKLING...OR 6 MILES NORTHWEST OF VERMILLION...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... VERMILLION AROUND 935 PM CDT... AT 922 PM CDT...QUARTER SIZED HAIL WAS REPORTED IN MECKLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. && LAT...LON 4306 9674 4278 9663 4278 9711 4291 9728 TIME...MOT...LOC 0226Z 265DEG 19KT 4283 9699 $$ WEISSER
000 WWUS53 KFSD 180255 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 PM CDT WED JUN 17 2009 SDC027-127-135-180305- /O.EXP.KFSD.SV.W.0056.000000T0000Z-090618T0300Z/ YANKTON SD-UNION SD-CLAY SD- 955 PM CDT WED JUN 17 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY...WESTERN UNION AND SOUTHEASTERN YANKTON COUNTIES EXPIRES AT 1000 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4306 9674 4278 9663 4278 9711 4291 9728 TIME...MOT...LOC 0255Z 265DEG 19KT 4284 9679 $$ WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:40 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jun 17, 3:40 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 PM CDT WED JUN 17 2009 .DISCUSSION... MAIN QUESTION FOR TONIGHT IS WHEN AND WHERE TRW WILL DEVELOP. CURRENTLY DRY ACRS CWA WITH TRW WELL TO THE S AND W OF CWA. WUD EXPECT TRW TO BEGIN TO INCREASE IN COVERAGE THIS EVE AS S/W LIFTS NEWD ACRS NEB. THE REAL QUESTION IS IF THE BNDRY ACRS SRN NEB WL BE MAIN AREA OF PRECIP OVERNIGHT AND NOT INCREASING OVER CWA UNTIL AFTER DARK WHEN LLJ KICKS IN. SO WL NOT GO WITH ANY HIGH POPS EARLY THIS EVE. BASICALLY HAVE CHC ALONG MO RVR ERLY THIS EVE...NO POPS FM HON-SPW AND THEN A 30% FURTHER NE ACRS PORTIONS OVR SW MN WHERE WEAK SFC BNDRY EXISTS. THEN WL INCREASE POPS AFTER 02Z AS S/W BEGINS TO LIFT CLOSER NE TOWARDS CWA. STILL THE POT FOR SVR WX...WITH MAIN THREAT BEING WND AND HAIL. LOOKS LIE TORNADIC THREAT WL REMAIN FURTHER S NR BNDRY ACRS SRN NEB. MAY SEE A BREAK IN THE CONVECTION EARLY TOMORROW MORNING...BUT AM EXPECTING A THREAT FOR THUNDERSTORMS ACROSS THE AREA TOMORROW AS SHORTWAVE MOVES OUT OF SOUTHWESTERN WYOMING INTO CENTRAL SOUTH DAKOTA. UPPER LEVEL SUPPORT IS FAR FROM GRAND WITH RIGHT FRONT OF UPPER LEVEL JET STREAK OVER FORECAST AREA...HOWEVER...WITH NEARLY DRY ADIABATIC LAPSE RATES FROM 700-600 MB PLENTY OF INSTABILITY FOR STORMS TO FEEL OFF OF. MODEL CAPE VALUES GROW FROM NEAR 1500 TO NEAR 3000 J/KG...HOWEVER...FEEL THIS IS OVERDONE WITH EXCESS SURFACE HEATING. KEPT FORECAST HIGHS AROUND FULL MIXOUT TO 900-925 MB. IN TERMS OF SEVERE THREAT...MAINLY EXPECTING HAIL WITH WEAK LOW LEVEL INFLOW FROM THE SOUTH TO SOUTHWEST. HEIGHT OF THE WET BULB ZERO IS RELATIVE LOW AROUND 9500-10000 FEET...AND WITH RELATIVELY DRY AIR IN THE LOW LEVELS...COULD GET SOME EVAPORATIVE ACCELERATION IN DOWNDRAFTS. NEXT WAVE APPROACHES WESTERN EDGE OF CWA EARLY FRIDAY MORNING. NOT A LOT TO WRITE HOME ABOUT IN TERMS OF INSTABILITY...SO HAVE KEPT THE MENTION OF SHOWERS WITH ISOLATED THUNDERSTORMS. FRIDAY WILL LIKELY BE A FAIRLY DREARY DAY...AND KEPT FORECAST HIGHS SIMILAR TO 925 HPA MIXOUT RESULTING IN TEMPERATURES IN THE MID 70S TO LOWER 80S. UPPER LEVEL SUPPORT REALLY DIES AWAY BY LATE FRIDAY AFTERNOON IN THE EAST AND EXPECT SHOWER ACTIVITY TO SHIFT OUT OF THE FORECAST AREA BY FRIDAY EVENING. SATURDAY LOOKS LIKE A VERY PLEASANT DAY AS UPPER LEVEL RIDGE BUILDS INTO THE PLAINS. THIS WILL RESULT IN WEAK FLOW IN THE LOW LEVELS AND DRY AIR MIXING DOWN FROM ALOFT. WITH STRONG HEATING...HIGH TEMPERATURES EXPECTED TO TOP OUT IN THE MID TO UPPER 80S. UPPER LEVEL RIDGE TRIES TO CONTINUE TO BUILD ON SUNDAY...BUT GETS SQUASHED BY THE FIRST OF MANY RIDGE RIDERS TO AFFECT THE AREA. AN ADDITIONAL RIDGE RIDER APPEAR TO AFFECT THE AREA ON MONDAY...BEFORE TEMPERATURES WARM ALOFT WITH 700 MB TEMPS CLIMBING TO +13 C. A COLD FRONT IS EXPECTED TO SHIFT THROUGH SOMETIME ON TUESDAY...THOUGH TIMING OF THE FRONT HAS BEEN SOMEWHAT UNCERTAIN AT THIS POINT. && .AVIATION... VFR CONDITIONS THRU 02Z WITH TRW COVERAGE INCREASING AFTER 02Z FM THE SW. LOCAL IFR CONDITIONS IN TRW AND THIS WL PERSIST INTO FRI MORNING. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && /BT
Hazardous weather outlook, Jun 17, 10:38 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1038 AM CDT WED JUN 17 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1038 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA...MAINLY NORTHEAST OF A LINE FROM HURON TO WINDOM. IF THESE STORMS DO DEVELOP...THE MAIN THREAT WOULD BE GOLF BALL SIZE HAIL AND WINDS GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. DURING THE EARLY EVENING...A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST OUT OF NEBRASKA. GREATER INSTABILITY IS EXPECTED ACROSS NEBRASKA TODAY...AND AS STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE. THE GREATEST THREAT FOR TORNADOES WILL BE SOUTH OF INTERSTATE 90 DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS TO THE NORTH. THE STORMS ARE EXPECTED TO CONTINUE TO SPREAD NORTHEAST DURING THE NIGHT WITH HAIL AND STRONG WINDS STILL A POSSIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ON THURSDAY MAY CONTINUE TO FEATURE ISOLATED HAIL PRODUCING STORMS IN THE EARLY MORNING HOURS. AFTER DIMINISHING MIDDAY...ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER THURSDAY INTO THURSDAY NIGHT. ISOLATED SEVERE STORMS WILL BE A THREAT WITH MAINLY LARGE HAIL AND DAMAGING WINDS...AS WELL AS LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTH OF INTERSTATE 90 SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM SOUTH OF INTERSTATE 90 && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 17, 5:59 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 10 SSW GREGORY 43.10N 99.50W
06/17/2009 E1.00 INCH GREGORY SD PUBLIC
ROTATION 8 MILES TO HIS WEST
&&
KEWYLocal storm report, Jun 17, 6:10 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 12 SSE GREGORY 43.07N 99.33W
06/17/2009 E1.00 INCH GREGORY SD PUBLIC
LARGE BRANCHES DOWN
&&
KEWYLocal storm report, Jun 17, 6:13 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 12 S BURKE 43.01N 99.29W
06/17/2009 E1.75 INCH GREGORY SD TRAINED SPOTTER
&&
KEWYLocal storm report, Jun 17, 6:46 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 8 S HERRICK 43.00N 99.19W
06/17/2009 E1.00 INCH GREGORY SD PUBLIC
&&
KEWYLocal storm report, Jun 17, 6:55 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 8 SE HERRICK 43.03N 99.08W
06/17/2009 E1.00 INCH GREGORY SD PUBLIC
&&
KEWYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:19 PM CDT | Flash Flood Warning | FSD | Union | 70 min |
| Jun 18, 3:58 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 32 min |
| Jun 18, 4:43 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 32 min |
| Jun 18, 5:14 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 31 min |
| Jun 18, 5:29 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
| Jun 18, 5:43 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.